Ohio, 2024Drought in Ohio, September 1 to 30, 2024
September 1 to 30, 2024 · NWS PBZ · 10 events in 10 counties and zones
Extreme Drought (D3) conditions continued through the month of September for several counties in Ohio. Conditions worsened to Exceptional Drought in the first week of the month for several counties as very hot and dry conditions persisted.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Extreme Drought (D3) conditions continued through the month of September for several counties in Ohio. Conditions worsened to Exceptional Drought in the first week of the month for several counties as very hot and dry conditions persisted. As a result, a burn ban was put into place for the counties that had D3 and D4 conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 31, 7:33 PM EST, 4 hours 27 minutes earlier.
Area forecast discussion, Aug 31, 7:33 PM EST, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
833 PM EDT Sat Aug 31 2024
.SYNOPSIS...
A crossing front will bring showers and thunderstorms into early
Sunday. A big change in the pattern will bring dry and more
comfortable conditions next week.
&&
.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
KEY MESSAGES:
- The potential for strong to severe severe storms has decreased
over the last hour; Severe Watch #666 has been dropped for
our entire area.
- Remnant showers and storms will continue through the evening
as a cold front advances from the northwest.
----------------------------------------------------------------
The threat for severe storms has dropped significantly over the
last hour as outflow from earlier convection has warm the mid
and upper-levels.
Isolated showers and storms will likely continue into the late
evening as a cold front advances from northern Ohio. Lightning
will be the primary threat.
There is also a noted outflow boundary in south Allegheny and
extends southwest into Belmont/Monroe County that is producing
convection. However,updraft growth is capped at 15kft (just
above the freezing level); probability still remains low on
convection becoming strong and/or severe.
Fog potential will once again build overnight with warm, moist
air surrounding the region and light to variable winds.
&&
.SHORT TERM /MIDNIGHT TONIGHT THROUGH MONDAY/...
KEY MESSAGES:
-Scattered to isolated activity will continue tonight into
Sunday morning as a cold front crosses the region.
-Noticeably cooler and drier Monday.
-------------------------------------------------------------------
Scattered showers and thunderstorms may linger tonight into
Sunday morning until the cold front finally exits to the east by
early Sunday afternoon. Drier air will filter in behind the
surface boundary as well as cooler temperatures.
A cool northwest flow is expected on Monday. This should mean
dry and much more comfortable conditions. This flow would likely
mean increased cloud cover as colder air aloft overspreads the
region. Monday's highs will dip down below seasonal averages.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
KEY MESSAGES:
- High likelihood for another prolonged dry and seasonable
weather pattern.
-------------------------------------------------------------------
Long range ensemble analysis favors a prolonged period of dry
and seasonable weather as the Upper Ohio River Valley remains
under waning NW flow and ridging persists over the Rockies.
Variation in potential outcomes increases toward the end of the
week depending on potential shortwave trough progression from
the west coast over the ridge. If it is able to flatten the
ridge Tuesday/Wednesday, the likelihood is for it to advance
towards the east coast and offer low probability rain chances
and trend area temperature downward after it passes. If it
remains stuck over the Pacific NW, the ridge may shunt east and
maintain dry weather while causing temperature to rise well
above the daily averages. Current forecast remains in between
due to ensemble means, but look for these values to trend one
way or another as those larger pattern changes are better
resolved.
&&
.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
Showers and very isolated thunderstorms will continue this
evening ahead of a weak surface trough. The main threat from
these is heavy rainfall. Convective activity should subside by
midnight/04z, but the surface cold front will remain farther to
the NW. The combination of moisture convergence and some
radiational cooling will foster spreading MVFR to IFR stratus
and similar vsby restrictions. Subsidence and diurnal mixing
will slowly alleviate conditions Sunday, resulting in VFR
conditions (with potential for scattered CU) during the
afternoon.
.Outlook...
Low probabilities (20%) exist for morning stratus near FKL/DUJ
Sunday night into Monday morning due to cold advection.
High pressure will otherwise foster dry weather and VFR for much
of the upcoming work week. Note that cooler mornings may allow
for pre-dawn river valley fog.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
SYNOPSIS...Hefferan
NEAR TERM...Hefferan
SHORT TERM...22
LONG TERM...22/Frazier
AVIATION...Rackley
Hazardous weather outlook, Aug 31, 4:18 PM EST, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
518 PM EDT Sat Aug 31 2024
WVZ512>514-012130-
Eastern Preston-Western Tucker-Eastern Tucker-
518 PM EDT Sat Aug 31 2024
This Hazardous Weather Outlook is for northern West Virginia.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There a marginal risk of severe thunderstorms on Sunday, with
damaging wind being the primary threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>078-WVZ001>004-012-021-509>511-012130-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
518 PM EDT Sat Aug 31 2024
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SKH
In the hours before
Local storm report, Aug 31, 7:30 PM EST, 4 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
830 PM EDT Sat Aug 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM Flash Flood 2 WSW South Park Townsh 40.29N 80.02W
08/31/2024 Allegheny PA 911 Call Center
Flooded roadway.
0800 PM Flash Flood 1 W Pleasant Hills 40.33N 79.99W
08/31/2024 Allegheny PA 911 Call Center
Flooded roadway.
&&Local storm report, Aug 31, 10:54 PM EST, 1 hour 6 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Pittsburgh PA
1154 PM EDT Sat Aug 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM Tstm Wnd Dmg 1 NW Clarksville 39.98N 80.05W
08/31/2024 Greene PA 911 Call Center
0155 PM Tstm Wnd Dmg 4 SW Marianna 39.96N 80.17W
08/31/2024 Greene PA 911 Call Center
0156 PM Tstm Wnd Dmg Waynesburg 39.90N 80.19W
08/31/2024 Greene PA 911 Call Center
0200 PM Tstm Wnd Dmg 2 S Marianna 39.98N 80.11W
08/31/2024 Greene PA 911 Call Center
0200 PM Tstm Wnd Dmg 1 SE Smithfield 39.49N 80.55W
08/31/2024 Wetzel WV 911 Call Center
0205 PM Tstm Wnd Dmg 1 NNW Waynesburg 39.91N 80.19W
08/31/2024 Greene PA 911 Call Center
0210 PM Tstm Wnd Dmg 1 SSE Fairdale 39.87N 79.96W
08/31/2024 Greene PA 911 Call Center
0215 PM Tstm Wnd Dmg 2 NE Point Marion 39.75N 79.88W
08/31/2024 Fayette PA 911 Call Center
0225 PM Tstm Wnd Dmg 4 N Star City 39.71N 80.00W
08/31/2024 Monongalia WV 911 Call Center
0228 PM Tstm Wnd Dmg 2 WSW Smithfield 39.79N 79.84W
08/31/2024 Fayette PA 911 Call Center
0228 PM Tstm Wnd Dmg 5 SW Champion 40.02N 79.43W
08/31/2024 Fayette PA 911 Call Center
0230 PM Tstm Wnd Dmg 3 SSW Westover 39.60N 80.00W
08/31/2024 Monongalia WV 911 Call Center
0233 PM Tstm Wnd Dmg 2 NE Smithfield 39.82N 79.79W
08/31/2024 Fayette PA 911 Call Center
0246 PM Tstm Wnd Dmg 6 WSW Ohiopyle 39.83N 79.60W
08/31/2024 Fayette PA 911 Call Center
0800 PM Flash Flood 2 WSW South Park Townsh 40.29N 80.02W
08/31/2024 Allegheny PA 911 Call Center
0800 PM Flash Flood 1 W Pleasant Hills 40.33N 79.99W
08/31/2024 Allegheny PA 911 Call Center
&&
EVENT NUMBER PBZ2406022 PBZ2406025 PBZ2406023 PBZ2406027 PBZ2406029
PBZ2406024 PBZ2406026 PBZ2406034 PBZ2406028 PBZ2406031 PBZ2406035
PBZ2406030 PBZ2406033 PBZ2406032 PBZ2406036 PBZ2406037
WMDrought, Belmont
- When
- September 1, 12:00 AM EST to September 30, 11:00 PM EST
- Where
- Belmont forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.016, -80.988 (the zone’s center; the record gives no point)
Extreme Drought (D3) persisted through much of the month, with some expansion to Exceptional Drought conditions.
Drought, Monroe
- When
- September 1, 12:00 AM EST to September 30, 11:00 PM EST
- Where
- Monroe forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.727, -81.083 (the zone’s center; the record gives no point)
Extreme Drought (D3) persisted through much of the month, with some expansion to Exceptional Drought conditions.
Drought, Noble
- When
- September 1, 12:00 AM EST to September 30, 11:00 PM EST
- Where
- Noble forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.766, -81.456 (the zone’s center; the record gives no point)
Extreme Drought (D3) persisted through much of the month, with some expansion to Exceptional Drought conditions.
Drought, Guernsey
- When
- September 1, 12:00 AM EST to September 30, 11:00 PM EST
- Where
- Guernsey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.052, -81.494 (the zone’s center; the record gives no point)
Extreme Drought (D3) persisted through much of the month, with some expansion to Exceptional Drought conditions.
Drought, Muskingum
- When
- September 1, 12:00 AM EST to September 30, 11:00 PM EST
- Where
- Muskingum forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.965, -81.944 (the zone’s center; the record gives no point)
Extreme Drought (D3) persisted through much of the month, with some expansion to Exceptional Drought conditions.
Drought, Harrison
- When
- September 1, 12:00 AM EST to September 30, 11:00 PM EST
- Where
- Harrison forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.294, -81.091 (the zone’s center; the record gives no point)
Extreme Drought (D3) persisted through much of the month, with some expansion to Exceptional Drought conditions.
Drought, Jefferson
- When
- September 1, 12:00 AM EST to September 30, 11:00 PM EST
- Where
- Jefferson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.385, -80.761 (the zone’s center; the record gives no point)
Extreme Drought (D3) persisted through much of the month, with some expansion to Exceptional Drought conditions.
Drought, Tuscarawas
- When
- September 1, 12:00 AM EST to September 30, 11:00 PM EST
- Where
- Tuscarawas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.441, -81.474 (the zone’s center; the record gives no point)
Extreme Drought (D3) persisted through much of the month, with some expansion to Exceptional Drought conditions.
Drought, Carroll
- When
- September 1, 12:00 AM EST to September 30, 11:00 PM EST
- Where
- Carroll forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.580, -81.090 (the zone’s center; the record gives no point)
Extreme Drought (D3) expanded northward into more of the county through much of the month.
Drought, Coshocton
- When
- September 1, 12:00 AM EST to September 30, 11:00 PM EST
- Where
- Coshocton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.302, -81.920 (the zone’s center; the record gives no point)
Severe (D2) and Extreme Drought (D3) expanded northward into more of the county through much of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 1 to 4, 20245 deaths · 4 events
- Heat in Nevada, September 1 to 2, 20243 deaths · 1 event
- Wildfire in Washington, September 1 to 30, 2024$100 million · 1 event
- Flash Flooding and Flood in Texas, September 1 to 3, 20241 death · 16 events
- Wildfire in Oregon, September 1 to 15, 2024$4.0 million · 1 event
- Wildfire in Washington, September 1 to 3, 2024$3.7 million · 1 event
- Wildfire in Idaho, September 1 to 30, 2024$2.0 million · 1 event
- Flash Flooding and Damaging Winds in North Carolina, September 1, 2024$54,000 · 50 kt wind · 12 events
- Drought in West Virginia, September 1 to 30, 202440 events
- Damaging Wind in Indiana, September 1, 2024$60,000 · 56 kt wind · 1 event
- Drought in Tennessee, September 1 to 30, 202435 events
- Damaging Wind in Guam, September 1, 2024$43,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1218222, 1218223, 1218224, 1218225, 1218226, 1218227, 1218228, 1218229, 1218231, 1218232.